Health Illustrated Encyclopedia
Our Health Information Database is provided by A.D.A.M. the leading provider of electronic and printed information for professionals and consumers in healthcare and industry. It provides authoritative, reliable content written and reviewed by an editorial board who represent a variety of specialty areas. This board reviews and evaluates all healthcare information to ensure it is accurate, reliable, and can be used with complete confidence. And now you have access to the same authoritative, trusted clinical information relied upon by health professionals around the world.
Drug allergies are a group of symptoms caused by an allergic reaction to a drug (medication).
Allergic reaction - drug (medication); Drug hypersensitivity; Medication hypersensitivity
Causes, incidence, and risk factors
Adverse reactions to drugs are common, and almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.
A true drug allergy results from a series of chemical steps within the body that produce the allergic reaction to a medication.
It can develop two different ways:
- The first time you take the medicine, you have no problems, but your body's immune system produces a substance (antibody) called IgE against that drug. The next time you take the drug, the IgE tells your white blood cells to make a chemical called histamine, which causes your allergy symptoms.
- A drug allergy may also occur without your body producing IgE, but this is not well understood.
Most drug allergies cause minor skin rashes and hives. Serum sickness is a delayed type of drug allergy that occurs a week or more after exposure to a medication or vaccine.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:
- Sulfa drugs
- Insulin preparations (particularly animal sources of insulin)
- Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like anaphylactoid reactions)
Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered "idiosyncratic." This means the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy, which can be life threatening.
- Anaphylaxis, or severe allergic reaction (see below)
- Itching of the skin or eyes (common)
- Skin rash (common)
- Swelling of the lips, tongue, or face
Symptoms of anaphylaxis include:
Signs and tests
An examination of the skin and face may show hives, rash, or angioedema (swelling of the lips, face, or tongue). Decreased blood pressure, wheezing, and other signs may indicate an anaphylactic reaction.
Skin testing may help diagnose allergy to penicillin-type medications. Unfortunately, there are no good skin or blood tests to help diagnose other drug allergies. If you have had allergy-like symptoms after taking a medicine or receiving contrast (dye) before getting an x-ray, your doctor will often tell you that this proof that you have a drug allergy. No further testing is required.
The treatment goal is to relieve symptoms and prevent a severe reaction.
Treatment may include:
- Antihistamines to relieve mild symptoms such as rash, hives, and itching
- Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
- Corticosteroids applied to the skin, given by mouth, or given intravenously (directly into a vein)
- Epinephrine by injection to treat anaphylaxis
The offending medication and similar drugs should be avoided. Make sure all your health care providers -- including dentists and hospital personnel -- know about any drug allergies that you or your children have.
Identifying jewelry or cards (such as Medic-Alert or others) may be recommended.
Occasionally, a penicillin (or other drug) allergy responds to desensitization, where increasing doses of a medicine are given to improve a person's tolerance of the drug. This should only be done by an allergist.
Most drug allergies respond readily to treatment. A few cases cause severe asthma, anaphylaxis, or death.
- Life-threatening, severe allergic reaction (anaphylaxis)
- Severe swelling beneath the skin (angioedema), can be life threatening if it affects the throat, tongue, or lungs
Calling your health care provider
Call your health care provider if you are taking a medication and seem to be having a reaction to it.
Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.
There is generally no way to prevent development of a drug allergy.
If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines. For example, if you are allergic to penicillin, you should also avoid amoxicillin or ampicillin.
In some cases, a doctor may approve use of a drug that causes an allergy if you are pretreated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a doctor's supervision. Pretreatment with corticosteroids and antihistamines has been shown to prevent anaphylaxis in people needing to get iodinated x-ray contrast dye.
Your doctor may also recommended "densensitization." This procedure must be done under close medical supervision. It involves giving very small doses of the medicine over a specific period of time. Do not try this without your doctor.
Celik G, Pichler WJ, Adkinson NF Jr. Drug Allergy. In Adkinson NF Jr., , eds. Middleton's Allergy: Principles and Practice. 7th ed. Philadelphia, Pa; Mosby Elsevier; 2008: chap 68.
Grammer LC. Drug allergy. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 275.
|View Spanish Version|
Drug Note Home
Health Information Home
Care PointsRead More
Review Date: 6/29/2010
Review By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; Paula J. Busse, MD, Assistant Professor of Medicine, Division of Clinical Immunology, Mount Sinai School of Medicine, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.